Another dose another drama

I haven’t written here for a while as things have been generally non eventful. Occasionally I have found myself in need of an afternoon snooze but that’s been about it. Until it came to my appointment for my 2nd dose of chemo. I felt a bit nauseous the morning I was due to go into the chemo unit. I contacted the unit and they said come in as my blood tests showed no problems. By the time I sat in the treatment chair that afternoon I was shivery and had a temperature. This is an absolute no no when on chemo as chemo attacks white blood cells. These little cells get sent to sites of infection to fight whatever infection is trying to get hold. As a temperature is a sign of infection the last thing you want to do when you have a temperature is kill off the production on white blood cells. A possible dental infection was diagnosed and I was sent home with a stack of antibiotics and advised to make a dentist’s appointment. By 5am I was also afflicted with diarrhoea and vomiting.

The dentist declared there to be nothing wrong with my teeth and the stomach symptoms continued. By 9pm my temperature had got as high as 38.3 and I was on the loo every half hour. A quick call to the chemo hotline and a few minutes later I was sitting in A&E. Oh and with the addition of a rash on both hands that broke out after I used the hospital hand wash. I’ve been using that stuff at least once a week for 2 months so of course developing a sudden intolerance to it whilst suffering half hourly diarrhoea and nausea was the icing on the cake. A dose of antihistamine to deal with the soap allergy and a stomach bug was diagnosed. 4 hours later I went home. Some antibiotics eventually did the trick.

So a week went by and the symptoms cleared up and I went back for my chemo a week later than originally planned. Again I had an allergic reaction. This time everyone was ready. Nurses administered hydrocortisone and antihistamine beforehand and one was posted to watch over me as the first drug went in the IV. I thought it was fine. Nothing was happening and then my neck began to itch and hives popped out again on my face and neck. My body does not like that Epirubicin stuff. Not at all. Another halt to proceedings and another dose of antihistamine and hydrocortisone and another wait for symptoms to go down.

The doctor was not happy. I’d seen her last week and she’d sent me home with a temperature and antibiotics and here I was causing trouble again. I think she felt my oncologist should have changed the drug already but he hadn’t. She was all jolly hockey sticks when we first met her but she wasn’t at all jolly now. She was barking about getting a message to my oncologist and getting this sorted. Eventually they had another go. As the second half of the drug went in I again had my own nurse stationed by my side watching for any kind of reaction, a syringe of hydrocortisone at the ready just in case.

Thankfully all continued without further incident. I was so full of antihistamines though that I went home and slept for 5.5 hours. Got up and ate dinner and then went back to sleep again.

I’m waiting to see the oncologist again. That might have been my last date with Epirubicin.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: